Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Wichita, KS

May 31, 2022Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at May 31, 2022, 6:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2022, 6:38 PM CDT (23:38 UTC)
Expired
May 31, 2022, 11:30 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:31 PM CDTFLASH FLOOD7 N Arkansas City, KSVIDEO SENT VIA TWITTER OF POSEY CREEK ABOUT TO OVER TOP THE BRIDGE AT 71ST ROAD NEAR STROTHER FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS53 KICT 312338
FFWICT
KSC035-191-010230-
/O.NEW.KICT.FF.W.0002.220531T2338Z-220601T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
638 PM CDT Tue May 31 2022

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southwestern Cowley County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 930 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Arkansas City, Winfield, Caldwell, South Haven, Geuda Springs, 
  Hunnewell, Perth and Strother Field Airport.

This includes the following highways...
	Interstate 35 near mile marker between mile markers 1 and 15.

This includes the following streams and drainages...
  Salt Creek, Chikaskia River, Spring Creek, East Branch Fall Creek, 
  Arkansas City Urban Area, Winser Creek, Walnut River, Posey Creek, 
  Meridian Creek, East Shoo Fly Creek, Negro Creek, Wolf Creek, 
  Beaver Creek, East Badger Creek, Slate Creek, Snyder Creek, Bitter 
  Creek, West Prairie Creek, Bluff Creek, Fall Creek, Middle Bitter 
  Creek, Silver Creek, Big Badger Creek, Prairie Creek, Grouse 
  Creek, Long Creek, Badger Creek, West Shoo Fly Creek, Arkansas 
  River, East Bitter Creek and West Badger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
      3700 9715

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Darmofal
2 follow-up statements
066 
WGUS53 KICT 010115
FFWICT
KSC035-191-010430-
/O.EXT.KICT.FF.W.0002.000000T0000Z-220601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
815 PM CDT Tue May 31 2022

The National Weather Service in Wichita has extended the

* Flash Flood Warning for...
  Southwestern Cowley County in south central Kansas...
  Southern Sumner County in south central Kansas...

* Until 1130 PM CDT.

* At 815 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Arkansas City, Winfield, Caldwell, South Haven, Geuda Springs, 
  Hunnewell, Perth and Strother Field Airport.

This includes the following highways...
	Interstate 35 near mile marker 1 and 15.

This includes the following streams and drainages...
  Salt Creek, Chikaskia River, Spring Creek, East Branch Fall Creek, 
  Arkansas City Urban Area, Winser Creek, Walnut River, Posey Creek, 
  Meridian Creek, East Shoo Fly Creek, Negro Creek, Wolf Creek, 
  Beaver Creek, East Badger Creek, Slate Creek, Snyder Creek, Bitter 
  Creek, West Prairie Creek, Bluff Creek, Fall Creek, Middle Bitter 
  Creek, Silver Creek, Big Badger Creek, Prairie Creek, Grouse 
  Creek, Long Creek, Badger Creek, West Shoo Fly Creek, Arkansas 
  River, East Bitter Creek and West Badger Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
      3700 9715

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Darmofal
462 
WGUS73 KICT 010437
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1137 PM CDT Tue May 31 2022

KSC035-191-010447-
/O.EXP.KICT.FF.W.0002.000000T0000Z-220601T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sumner KS-
1137 PM CDT Tue May 31 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN COWLEY AND 
SOUTHERN SUMNER COUNTIES...AND WILL BE REPLACED WITH A FLOOD 
WARNING...

The heavy rain has ended and the life-threatening flash flood threat 
has ended. However, low-land flooding likely continues, so an areal 
flood warning will be issued shortly. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 100 AM CDT Thursday for 
portions of Central, South Central, and Southeast Kansas.

LAT...LON 3700 9780 3718 9780 3721 9691 3709 9689
      3700 9715

$$

Kleinsasser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:44 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 31, 3:44 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 PM CDT Tue May 31 2022

.SYNOPSIS...
Issued at 340 PM CDT Tue May 31 2022

The main low pressure system is over the Northern Plains with a
portion stretching back to the Great Basin. A cold front associated
with this system has stretched from the Texas Panhandle to along the
central Kansas/Oklahoma border into central Missouri. This front
will be the focus for convective development this evening. There is
initial development visible in western Oklahoma. A Severe
Thunderstorm Watch has been issued for a few counties in south
central Kansas, and this area may be expanded to the east and north
depending on further convective development. If you have outdoor
plans this evening, make sure to stay weather aware and have an idea
of where you would take shelter if needed. When thunder roars, go
indoors.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Showers and thunderstorms through Wednesday

2) Localized flooding through early Thursday

3) Cooler

Change: Modified precipitation chances tonight-Wed

Headlines:

1) Severe Thunderstorm Watch until 10PM
2) Flood Watch thru midnight Thursday

Showers and thunderstorms are expected through Wednesday. The cold
front as mentioned above should be the initial focus for convection
this evening with short term models showing storms moving
in/expanding in coverage around 5-7PM. SPC did tweak their outlook
for today removing the enhanced risk from southeast Kansas with the
better threat in western Oklahoma and parts of the Texas Panhandle.
Potential still exists for strong to severe thunderstorms with the
possibility of up to golf ball sized hail and 60 mph winds in south
central and southeast Kansas. Initial supercells could pose the
potential for a tornado, but the threat is quite low. The activity
is expected to fill in and become more linear. Elevated storms will
become the factor to the north and west of the front late this
evening and tonight.

Localized flooding is a concern especially across south central and
southeast Kansas with the possibility of training showers and storms
over those areas. Precipitable water values are on the increase. The
Flood Watch covers this well. Most locations where the heavier
rainfall is expected received minimal if any precipitation in the
last 24 hours. This will become the concentrated area for this
evening and tonight with potential for one to two inches; however,
thunderstorms can certainly overachieve on precipitation amounts.
Thus locally higher amounts are anticipated. Models disagree on the
coverage for Wednesday which in turn challenges when chances will
move out. General consensus is that precipitation should be gone by
Thursday morning. Precipitation chances have been tweaked somewhat
to better account for the latest trends.

Cooler air moves in for Wednesday through Friday with Wednesday
being the coolest day of the week thanks to rain and cloud cover.
Afternoon temperatures are forecast to range from 10 to 20 degrees
below seasonal normal on Wednesday when highs range from the lower
60s to mid 70s. Thursday and Friday should be a bit warmer as a
ridge moves in, but the temperatures are still forecast to be about
5 to 10 degrees below normal. Only minor changes were made to the
ongoing forecast.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 31 2022

Highlights:

1) Weekend warm up

2) Chances for showers and thunderstorms

After a cooler week, the weekend will offer a warm up but
essentially near the seasonal normal values (lower 80s). Models are
showing a couple of short waves through the weekend. This could
bring chances for showers and thunderstorms. These waves don't look
very impressive at this point. There are chances for showers and
storms throughout the extended. If you have outdoor plans for the
weekend, stay tuned as changes are likely. Minor tweaks were made to
the extended part of the forecast as the ongoing one appeared mainly
representative.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 31 2022

Main aviation concern will be storms late this afternoon and
tonight.

Cold front currently stretches from near KPPF to near KPNC and has
become more stationary over the past couple of hours. Storms are
expected to develop along this feature first over western OK and
will likely try and develop to the northeast as the early evening
hours approach. Then after 00z they should become more numerous
across south central KS as the low level jet strengthens. So KCNU
and KICT will have the better storm chances, generally after 23z.
Some MVFR ceilings will also linger at KICT and KCNU this
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  65  52  72 /  80  80  40   0
Hutchinson      59  63  49  72 /  80  80  30   0
Newton          60  64  51  71 /  80  80  40   0
ElDorado        61  66  52  70 /  80  80  50   0
Winfield-KWLD   63  71  54  71 /  80  80  60  10
Russell         54  63  45  74 /  70  80  20   0
Great Bend      55  61  46  72 /  80  80  20   0
Salina          58  63  49  74 /  60  70  20   0
McPherson       58  63  48  71 /  80  80  30   0
Coffeyville     66  74  57  73 /  80  80  70  10
Chanute         64  74  56  72 /  80  80  60  10
Iola            64  72  55  71 /  80  80  60  10
Parsons-KPPF    65  74  57  73 /  80  80  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for KSZ052-053-068>072-
082-083-091>096-098>100.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, May 31, 3:59 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Tue May 31 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Tue May 31 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Strong to severe thunderstorms are expected this evening mainly
across south central and southeast Kansas. The main threats will be
golf ball sized hail and damaging winds to 60 mph. Locally heavy
rainfall will also become a threat in the evening and overnight
across southern Kansas where some flooding is possible. Check the
Flood Watch for the latest information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will linger through Wednesday mainly
across south central and southeast Kansas. While severe storms are
not expected, a couple of strong storms with small hail and locally
heavy rainfall will be possible. There is potential for localized
flooding to continue into even early Thursday.

There is a chance for thunderstorms Saturday through Monday.
However, the risk for organized severe storms appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 31, 6:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 N ARKANSAS CITY       37.14N 97.04W
05/31/2022  M1.50 INCH       COWLEY             KS   STORM CHASER

&&
Local storm report, May 31, 6:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             TOWANDA                 37.80N 97.00W
05/31/2022  M1.50 INCH       BUTLER             KS   FIRE DEPT/RESCUE

&&
Local storm report, May 31, 6:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             WINFIELD                37.27N 96.97W
05/31/2022  E1.00 INCH       COWLEY             KS   PUBLIC

&&

KED
Local storm report, May 31, 6:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N EL DORADO           37.84N 96.86W
05/31/2022  E1.50 INCH       BUTLER             KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 31, 6:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             WINFIELD                37.27N 96.97W
05/31/2022  M1.25 INCH       COWLEY             KS   PUBLIC

            PICTURE SENT VIA TWITTER OF UNDER GOLF BALL
            SIZED HAIL.

&&
Local storm report, May 31, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 W EL DORADO           37.82N 96.88W
05/31/2022  M2.00 INCH       BUTLER             KS   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner57 min
May 30, 7:27 PM CDTSpecial Weather StatementICTSumner63 min
May 30, 7:37 PM CDTSevere Thunderstorm WarningICTChase12 min
May 30, 7:54 PM CDTSpecial Weather StatementICTSumner66 min
May 30, 7:55 PM CDTAreal Flood WarningICTChase4 hr
May 30, 8:19 PM CDTSpecial Weather StatementICTButler26 min
May 30, 9:47 PM CDTFlood WatchICTChase, Ellsworth, McPherson, Marion, Rice, Saline9 hr
May 30, 10:10 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 30, 11:38 PM CDTAreal Flood WarningICTEllsworth, McPherson, Rice, Saline12 hr
May 31, 12:18 AM CDTFlash Flood Warning Considerable damage threatICTEllsworth, McPherson, Rice, Saline5 hr
May 31, 3:16 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more40 hr
May 31, 3:47 AM CDTSpecial Weather StatementICTReno28 min
May 31, 4:22 AM CDTSpecial Weather StatementICTHarvey, Reno23 min
May 31, 7:25 AM CDTSpecial Weather StatementICTAllen35 min
May 31, 4:11 PM CDTSpecial Weather StatementICTSumner34 min
May 31, 4:20 PM CDTSevere Thunderstorm WarningICTSumner55 min
May 31, 4:39 PM CDTSpecial Weather StatementICTCowley36 min
May 31, 4:51 PM CDTSpecial Weather StatementICTButler24 min
May 31, 5:05 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner55 min
May 31, 5:25 PM CDTTornado WarningICTCowley, Sumner50 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood63 min
May 31, 6:02 PM CDTSpecial Weather StatementICTSumner28 min
May 31, 6:10 PM CDTTornado WarningICTCowley50 min
May 31, 6:34 PM CDTSevere Thunderstorm WarningICTSumner56 min
May 31, 6:42 PM CDTAreal Flood WarningICTButler, Cowley4 hr
May 31, 6:48 PM CDTSpecial Weather StatementICTHarvey27 min

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.